Chemotherapy Expert Forum
Use of Neulasta with Chemotherapy
About This Forum:

Welcome to the International Chemotherapy forum. Questions related to lung cancer will be answered by a medical doctor.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Use of Neulasta with Chemotherapy

My sister is being treated for breast cancer ( IDC, triple negative status, Grade 3, Stage 2B, post lumpectomy with clear margins, 1 node out of 11 positive, also removed with clear margins), and with soon start a chemotherapy protocol which will begin with AC.

Her oncologist plans to give her an injection of Neulasta (pegfilgrastim ) each week during this phase of tx.  I know that this medication is used to reduce the chance of infection related to the decrease of neutrophils associated with some chemotherapies, but that it may also cause some unpleasant or serious side effects...

My understanding was that in the past it was usually given in response to a drop in neutrophils, documented by blood tests, rather than prophylactically.   My question is: Has it now become the standard practice to administer it on a routine, rather than responsive basis, or is opinion mixed  about this among oncologists?

I am in no way trying to "second guess" my sister's oncologist, because she both likes and highly respects him, but I am curious about where the field of oncology currently stands on this issue.

Thanks for any information you may provide.



Related Discussions
322973_tn?1239908038
Hi,
It is common to prescribe pegfilgrastim for regimens like "TAC" that are expected to cause neutropenia in a significant proportion of patients. Some oncologists would perhaps use this even when risk of neutropenia is a little lower, as in the "AC" regimen.
The side effect profile of filgrastim is not too bad, with transient bony pain being the only common complaint.
All the best, and God Bless.  
3 Comments
Blank
962875_tn?1314213636
Thank you so much for your reply; that is reassuring information. (Some of the posts in the Breast Cancer Community made the side effects of Neulasta sound rather frightening.)

MedHelp is fortunate to have you as an expert consultant;  you are doing a wonderful job!

Blank
322973_tn?1239908038
Thank you for your kind words.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank